Dietary Supplements and the Ophthalmologist

Stephen G. Schwartz, MD; Pamela S. Chavis, MD

Disclosures

Compr Ophthalmol Update. 2005;6(3):153-159. 

In This Article

Recommendations

The most important step is to maintain a high level of suspicion for the use of dietary supplements. Ophthalmologists should instruct office staff to specifically question patients about supplement use while taking a medication history.

Patients should be counseled that "natural" products are not necessarily "safe." Dietary supplements, like pharmaceuticals, may cause significant unintended consequences even when used properly. Patients are advised not to use ephedra for any reason, or canthaxanthine for tanning purposes.

Supplements thought to increase risks of bleeding (chondroitin sulfate, fenugreek, feverfew, fish oils, garlic, ginkgo, ginger, and ginseng) should be identified and discussed with the patient prior to elective eye surgery. The decision to discontinue a supplement is complex and should be individualized for the patient and the procedure, similar to the decision to discontinue a pharmaceutical anticoagulant such as aspirin, warfarin, or ticlopidine (Ticlid®, Hoffman-LaRoche, Inc., Nutley, NJ).

For example, clear-cornea phacoemulsification has a low risk of bleeding, and it is not always necessary to discontinue pharmaceutical anticoagulants[43] or dietary supplements with this procedure. Alternatively, pars plana vitrectomy is associated with a relatively higher risk of bleeding,[44] so there is more of a rationale to discontinue a supplement. There is no consensus regarding timing of discontinuation, although a conservative preoperative washout of 2 weeks has been proposed for orthopedic procedures.[3] Furthermore, there is no consensus in the peer-reviewed literature regarding reinstitution of supplements following surgery, although a similar 2-week interval appears reasonable.

A poster that alerts patients to the importance of disclosing their dietary supplement use to the ophthalmologist is available at the American Academy of Ophthalmology (AAO) website at http://www.aao.org/aao/education/library/cta/nutr_supp_peri.cfm , or by going to the main web page ( http://www.aao.org ) and entering "herbals" into the search function.

The AAO has established a national monitoring process to collect information regarding adverse ocular effects from dietary supplement use. A HIPAA-compliant copy of the reporting form is available through the AAO website ( http://www.aao.org ). Completed for ms may be sent to the AAO via FAX.

An additional resource, both for further information and to report dietary supplement-related adverse effects, is the National Registry of Drug-Induced Ocular Side Effects ( http://www.eyedrugregistry.com ).

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....